August 10, 2022

When to Call Your Provider Vs Calling 911

Specialty Infusion Blog Elan Katz

The infusion-related reaction is characterized by an adverse response to the infusion of pharmacological or biological substances.

A drug that releases cytokines may produce an acute infusion reaction. Within 24 hours after the end of the medication infusion, signs and symptoms often stop developing. The common reactions due to infusion include lethargy, malaise, allergic reaction/hypersensitivity, arthralgia (joint pain), bronchospasm, cough, dizziness, dyspnea, fatigue, headache, hypertension, hypotension, myalgia (muscle pain), and nausea. Rigors and chills; Rash and desquamation; Pruritis and itching; Sweating; Tachycardia, urticaria, and vomiting.

Infusion or acute infusion reactions, like anaphylactic reactions, may happen during or shortly after the infusion. Patients must carefully identify the symptoms to classify them as an “infusion-related response” and distinguish between the phrases “infusion reaction” and “anaphylaxis.” Infusion reactions often refer to symptoms that appear shortly after receiving an infusion and are not always associated with hypersensitivity or anaphylaxis.

The common terms for infusion-related reactions include anaphylaxis, anaphylactoid responses, and cytokine release syndrome, which are frequent with monoclonal antibodies (mAbs) and promptly tied to drug delivery.

Common Signs of Infusion Reactions

The following are the common symptoms of infusion reactions.

  • Fever, chills
  • Edema
  • Rashes
  • Itching
  • Swelling of eyelids, tongue, lips
  • Redness
  • Nausea
  • Respiratory issues, like shortness of breath

Notify your healthcare provider or infusion nurse as soon as possible if you notice any of the symptoms mentioned above while receiving an infusion. After your infusion, notify your healthcare team immediately if you experience these symptoms at home.

When to Call Healthcare Provider?

  • The doctor or team of medical professionals supervising your treatment will also monitor your vital signs, look for any infections that may still be active, and ask about your general health.
  • You must call a professional and highly skilled healthcare provider to handle any infusion reactions in case of an infusion reaction so they may stop or lower your infusion rate.
  • Your medical staff will keep a careful eye on you throughout the entire process.
  • It’s critical to contact your healthcare professional immediately if you experience any signs or symptoms up to 24 hours after your infusion.

When to Call 911?

One of the most common infusion reactions is a severe allergic attack called anaphylaxis that must be treated on a priority basis. If you have an anaphylactic shock, your healthcare provider will inject epinephrine (adrenaline) immediately. In case of severe reactions, dial 911 for immediate medical assistance. It may be fatal if neglected.

You must ask for emergency assistance if the person exhibits respiratory problems or lack of circulation symptoms. Call 911 if you know the person is affected by the infusion reaction or any symptoms.

It’s critical to remember that epinephrine passes over time. In such a panicked situation, you must need emergency care, even after receiving an injection; as soon as you administer the epinephrine, dial 911 or immediately arrange a trip to the hospital.

Follow Us On Instagram